Arkansas, 2011

Flash Flood and Flooding in Arkansas, November 21 to 30, 2011

November 21 to 30, 2011 · NWS LZK · 7 events in 6 counties and zones

A series of stalled frontal boundaries produced heavy rainfall over portions of the Arkansas, Red, and White River basins, which led to river flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A series of stalled frontal boundaries produced heavy rainfall over portions of the Arkansas, Red, and White River basins, which led to river flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Nov 21, 6:03 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Nov 21, 6:03 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
603 AM CST MON NOV 21 2011

.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING MAINLY ALONG
AND NORTH OF THE STALLED FRONT. THE FRONT IS MAINLY FROM TEXARKANA
TO BRINKLEY. THERE SHOULD BE A LULL IN THE PRECIPITATION LATE
MORNING INTO THE AFTERNOON. HOWEVER...THUNDERSTORMS WILL DEVELOP
AGAIN THIS EVENING AND CONTINUE OVERNIGHT. MAINLY MVFR TO IFR
CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 310 AM CST MON NOV 21 2011/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
NOT A LOT OF APPRECIABLE CHANGES NEEDED THIS MORNING TO THE GOING
PACKAGE AS UNSETTLED PATTERN CONTINUES. CURRENT SURFACE ANALYSIS
PLACES FRONTAL BOUNDARY ROUGHLY FROM BLYTHVILLE TO RUSSELLVILLE TO
JUST SOUTH OF DEQUEEN. THE BOUNDARY WILL REMAIN NEARLY STATIONARY
TODAY AS IT REMAINS PARALLEL TO THE UPPER FLOW AND IS RUNNING INTO
UPPER LEVEL HIGH PRESSURE SITTING OVER THE GULF AND THE SOUTHEAST
CONUS. SOME MODELS INDICATING BOUNDARY MAY ACTUALLY RETREAT BRIEFLY
TO THE NORTH AS UPPER LEVEL TROUGH APPROACHES. MODELS IN DECENT
ENOUGH AGREEMENT THAT A BLEND OF FORECAST SOLUTIONS WILL BE USED
THIS MORNING.

LATEST MOISTURE CHANNEL SHOWS DEEP SHORT WAVE TROUGH SITING OFF THE
CALIFORNIA COAST. FEATURE EXPECTED TO MOVE THROUGH THE SOUTHWEST
CONUS TODAY AND INTO THE CENTRAL PLAINS BY EARLY TUESDAY. TROUGH
THEN EXPECTED TO BE LOCATED FROM THE GREAT LAKES INTO NORTHERN TEXAS
BY THE END OF TUESDAY...KICKING THE FRONT THROUGH THE STATE BUT NOT
BEFORE SEVERAL ROUNDS OF RAIN WITH LOCALLY HEAVY AMOUNTS EXPECTED
WITH PWATS IN EXCESS OF 1.5 INCHES UNTIL FROPA.

ONE WAVE CURRENTLY MOVING THROUGH THIS MORNING PRODUCING WIDESPREAD
SHOWERS WITH A FEW EMBEDDED STORMS....MAINLY ELEVATED IN NATURE BUT
STILL CAPABLE OF PRODUCING MARGINALLY LARGE HAIL AND GUSTY WINDS.
WE MAY SEE A BRIEF LULL IN THE ACTION LATER THIS MORNING UNTIL
SURFACE LOW DEVELOPS ON THE BOUNDARY NEAR THE RED RIVER THIS
AFTERNOON. LOW EXPECTED TO TRACK TO THE NORTHEAST TONIGHT...
DEEPENING AS IT DOES...REACHING FORT SMITH AROUND MIDNIGHT BEFORE
MOVING INTO SOUTHEAST MISSOURI BY TUESDAY MORNING.

STILL LOOKING AT TOTAL RAINFALL AMOUNTS ANYWHERE FROM TWO TO FIVE
INCHES GENERALLY NORTH OF MURFREESBORO...SHERIDAN...AND BRINKLEY.
WOULD NOT BE SURPRISED TO SEE LOCALLY HEAVIER AMOUNTS APPROACHING
SIX INCHES. CURRENT TIMING AND PLACEMENT OF THE FLASH FLOOD WATCH
STILL LOOKS REASONABLE.

SEVERE THREAT STILL CAN NOT BE DISCOUNTED AT THIS TIME BUT BEST
CHANCES LOOK TO BE TONIGHT AS FRONT STARTS TO MOVE THROUGH AND
SURFACE BASED STORMS WILL HAVE A BETTER CHANCE OF GETTING GOING.
INSTABILITY STILL LACKING BUT WIND PROFILES INDICATE POTENTIAL FOR
DAMAGING WINDS IN BOW TYPE SEGMENTS.

SYSTEM LOOKS TO CLEAR THE SOUTHEAST CORNER OF THE STATE BY MID DAY
TUESDAY WITH HIGH PRESSURE BUILDING IN QUICKLY BEHIND IT. HIGH WILL
DOMINATE THROUGH THE REMAINDER OF THE PERIOD BUT ITS INFLUENCE WILL
BE WANING THURSDAY/THURSDAY NIGHT AS NEXT SYSTEM MOVES INTO THE
CENTRAL PLAINS.

WARM ADVECTION WILL KEEP TEMPERATURES WELL ABOVE NORMAL AHEAD OF THE
FRONT...WITH READINGS COOLING DOWN BY TUESDAY AFTERNOON. COOLEST DAY
WILL BE WEDNESDAY WITH TEMPERATURES WARMING UP AGAIN FOR THURSDAY.
OVERALL TEMPERATURES WILL BE ABOVE NORMAL THROUGH THE PERIOD WITH
GUIDANCE GENERALLY ACCEPTED.

LONG TERM...FRIDAY THROUGH SUNDAY

TO BEGIN THE PERIOD...A LARGE UPPER RIDGE WILL BE OVER THE EAST
COAST WITH AN UPPER TROUGH DEPARTING FROM THE ROCKIES. THE TROUGH
WILL MOVE INTO ARKANSAS SATURDAY AND ANOTHER UPPER LOW WILL MOVE OUT
OF THE GREAT LAKES AND THROUGH WEST TENNESSEE.

AT THE SURFACE HIGH PRESSURE WILL BE OVER THE SOUTHEAST U.S. AND A
COLD FRONT WILL BE MOVING THROUGH THE PLAINS. MOISTURE WILL BE ON
THE INCREASE ON THE BACK SIDE OF THE HIGH AND WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS INTO WESTERN ARKANSAS IN THE AFTERNOON.
THE FRONT WILL MOVE INTO NORTHWEST ARKANSAS SATURDAY MORNING AND
SWEEP THE PRECIPITATION EAST OF THE STATE. BEST CHANCES OF RAIN
APPEAR TO BE FRIDAY NIGHT INTO EARLY SATURDAY. MODELS ARE NOT IN
AGREEMENT AT ALL WITH THE EXITING OF THIS SYSTEM SO THIS COULD
CHANGE AS THEY GET A BETTER HANDLE ON IT. WILL END THE PRECIPITATION
IN THE EAST SATURDAY EVENING PER GFS SOLUTION. HIGH PRESSURE AND
DRIER AIR WILL BE OVER THE STATE SUNDAY. TEMPERATURES WILL BE ABOVE
NORMAL FRIDAY AND SATURDAY BUT COOLER SUNDAY BEHIND THE FRONT.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     65  58  65  42 /  90 100  80  10
CAMDEN AR         77  64  74  46 /  60  70  80  10
HARRISON AR       59  53  57  39 /  90 100  50  10
HOT SPRINGS AR    72  62  68  44 /  80  90  70  10
LITTLE ROCK   AR  72  62  70  44 /  80  90  80  10
MONTICELLO AR     77  64  76  47 /  50  70  80  20
MOUNT IDA AR      70  60  66  42 /  90  90  60  10
MOUNTAIN HOME AR  61  55  60  41 /  90 100  60  10
NEWPORT AR        66  60  67  43 /  90  90  90  20
PINE BLUFF AR     75  64  73  46 /  60  80  80  20
RUSSELLVILLE AR   66  58  63  41 /  90 100  60  10
SEARCY AR         69  60  68  43 /  80  90  80  20
STUTTGART AR      74  63  71  45 /  70  80  80  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH TUESDAY AFTERNOON FOR BAXTER-BOONE-
CLARK-CLEBURNE-CONWAY-DALLAS-FAULKNER-FULTON-GARLAND-GRANT-HOT
SPRING-INDEPENDENCE-IZARD-JACKSON-JOHNSON-LOGAN-LONOKE-MARION-
MONROE-MONTGOMERY-NEWTON-PERRY-PIKE-POLK-POPE-PRAIRIE-PULASKI-
SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF-YELL.

&&

AVIATION...51
Hazardous weather outlook, Nov 21, 5:00 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CST MON NOV 21 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-221000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CST MON NOV 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT FOR MUCH OF ARKANSAS. SHOWERS AND
THUNDERSTORMS WILL TAPER OFF THIS MORNING OVER CENTRAL AND NORTH
ARKANSAS. A FRONT WILL REMAIN DRAPED ACROSS ARKANSAS FROM TEXARKANA
TO NEAR JONESBORO. SCATTERED SHOWERS CAN BE EXPECTED DURING THE DAY
TODAY THEN COVERAGE WILL INCREASE THIS EVENING AND OVERNIGHT AS
ANOTHER UPPER LEVEL DISTURBANCE MOVES ALONG THE FRONT. HEAVY RAIN
WILL AGAIN BE EXPECTED TONIGHT WITH A SLIGHT RISK OF SEVERE
THUNDERSTORMS AS WELL. DAMAGING WINDS WILL BE THE MAIN THREAT WITH
THE THUNDERSTORMS. ANOTHER ONE TO TWO INCHES OF RAINFALL IS EXPECTED
TODAY THROUGH TONIGHT IN CENTRAL ARKANSAS. FLASH FLOODING AND RIVER
FLOODING WILL BE A POSSIBILITY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THE FLASH FLOOD WATCH WILL CONTINUE FOR MUCH OF ARKANSAS THROUGH
TUESDAY AS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA.
THE RAIN WILL BE HEAVY AT TIMES. UNFORTUNATELY...MANY OF THE SAME
LOCATIONS THAT RECEIVED HEAVY RAINFALL EARLIER THIS WEEK WILL SEE
MORE RAIN TUESDAY. AS A RESULT...FLASH FLOODING AND RIVER FLOODING
WILL BE POSSIBLE AGAIN ON TUESDAY AS MULTIPLE ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE EXPECTED. PERSONS WITH INTERESTS ALONG THE
ARKANSAS...WHITE...BLACK...BUFFALO AND CACHE RIVERS SHOULD MONITOR
THIS SITUATION CLOSELY DUE TO THE INCREASED THREAT OF RIVER
FLOODING. THE FRONT WILL GET A PUSH FROM AN UPPER LEVEL LOW TUESDAY
THAT WILL TAKE IT EAST OF ARKANSAS. ANOTHER ONE TO ONE AND A HALF
INCHES OF RAIN IS ANTICIPATED TUESDAY...AND MAINLY IN THE SOUTHEAST
HALF OF THE STATE.

THE THREAT FOR SOME SEVERE WEATHER WILL ALSO PERSIST TUESDAY AS
ENOUGH INSTABILITY COULD EXIST AHEAD OF AND ALONG THE FRONT. THE
MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...WITH ISOLATED TORNADOES ALSO POSSIBLE. HOWEVER...PERSISTENT
CLOUD COVER DURING THE AFTERNOON COULD LIMIT THE SEVERE WEATHER
THREAT.

HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY NIGHT AND
WEDNESDAY...WITH DRIER AND COOLER CONDITIONS EXPECTED. ANOTHER
STRONG STORM SYSTEM WILL MOVE THROUGH THE AREA FRIDAY INTO
SATURDAY...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Special weather statement, Nov 21, 3:07 AM CST, 5 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
307 AM CST MON NOV 21 2011

ARZ043>046-210950-
LONOKE AR-PRAIRIE AR-PULASKI AR-SALINE AR-
307 AM CST MON NOV 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SALINE...CENTRAL
PULASKI...WESTERN PRAIRIE AND NORTHERN LONOKE COUNTIES UNTIL 345 AM
CST...

AT 306 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 2 MILES EAST OF WAKEFIELD VILLAGE...OR NEAR
LITTLE ROCK ARPT...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  SW LITTLE ROCK...     NORTH LITTLE ROCK...  LONOKE...
  DWNTWN LITTLE ROCK... LITTLE ROCK ARPT...   THURMAN...
  SWEET HOME...         SOUTH BEND...         SISEMORE...
  SCOTT...              PROTHRO JUNCTION...   PRAIRIE CENTER...
  METO...               MCCREANOR...          MCALMONT...
  MABELVALE...          LAKEWOOD...           IRONTON...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 130 AND 142.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 152 AND 192.

THIS INCLUDES INTERSTATE 530 BETWEEN MILE MARKERS 1 AND 6.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3503 9166 3480 9158 3458 9241 3474 9239
TIME...MOT...LOC 0907Z 247DEG 40KT 3470 9228

51
Local storm report, Nov 21, 7:52 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
752 AM CST MON NOV 21 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 AM     HEAVY RAIN       10 WNW DOWNTOWN LITTLE  34.79N 92.40W
11/21/2011  M5.20 INCH       PULASKI            AR   TRAINED SPOTTER

            5.20 INCHES OF RAIN LAST NIGHT THROUGH 7AM AT RAHLING AND
            CHENAL IN WEST LITTLE ROCK

&&

BJS

The radar

The Little Rock radar (KLZK), 44 km away, was scanning. The volume nearest the first event began at 14:31 UTC.

Open the radar archive at this moment

Event by event

6 flood, 1 flash flood. Local standard time, as filed.

Flood, Saline

When
November 21, 8:30 AM CST to November 22, 11:00 PM CST
Where
Saline County, 0.54 mi W of Benton Saline Co Arp to 1.13 mi W of Benton Saline Co Arp
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
34.569, -92.609

Heavy rainfall caused the Saline River near Benton to rise above flood stage during the morning hours on the 21st. This river reached over 23 feet before receding below flood stage during the late evening hours on the 22nd.

Flash Flood, Hot Spring

When
November 21, 8:30 AM CST to 10:00 PM CST
Where
Hot Spring County, 0.7 mi W of Jones Mill to 0.8 mi ENE of Jones Mill
Cause
Planned Dam Release
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
34.430, -92.892

Heavy rainfall occurred upstream of Remmel Dam. This heavy rain caused the dam operators to open gates along the dam and caused minor flooding at Jones Mill during the morning hours of the 21st. The river reached over 19 feet before receding below flood stage during the evening hours on the same day.

Flood, Yell

When
November 21, 10:00 PM CST to November 24, 9:00 PM CST
Where
Yell County, 1.46 mi WNW of Danville to 1.27 mi NW of Danville
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
35.057, -93.404

Heavy rainfall caused the Petit Jean River near Danville to rise above flood stage during the evening hours on the 21st. This river reached over 26 feet before receding below flood stage during the evening hours on the 24th. The crest of 26.66 feet reached during the evening hours of the 22nd was the 7th highest crest on record.

Flood, Clark

When
November 22, 1:00 AM CST to November 23, 7:30 AM CST
Where
Clark County, 1.1 mi ENE of Arkadelphia to 1.54 mi ENE of Arkadelphia
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
34.127, -93.052

Heavy rainfall caused the Ouachita River near Arkadelphia to rise above flood stage during the early morning hours on the 22nd. This river reached over 21 feet before receding below flood stage during the morning hours on the 23rd.

Flood, Yell

When
November 22, 2:08 AM CST to 10:25 PM CST
Where
Yell County, 0.8 mi NNE of Gravelly to 1.51 mi S of Gravelly
Cause
Heavy Rain
Property damage
$25,000
Reported by
River/Stream Gage
Coordinates
34.890, -93.672

Heavy rainfall caused the Fourche LaFave River near Gravelly to rise above flood stage during the early morning hours on the 22nd. This river reached over 29 feet before receding below flood stage during the evening hours on the same day. The crest of 29.38 feet reached during the afternoon of the 22nd was the 5th highest crest on record.

Flood, Perry

When
November 22, 11:25 AM CST to November 25, 5:07 AM CST
Where
Perry County, 2.39 mi WSW of Houston to 1.39 mi NW of Oak Grove
Cause
Heavy Rain
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
35.018, -92.739

Heavy rainfall caused the Fourche LaFave River near Houston to rise above flood stage during the late morning hours on the 22nd. This river reached over 28 feet before receding below flood stage during the morning hours on the 25th.

Flood, Woodruff

When
November 23, 2:00 AM CST to November 30, 11:59 PM CST
Where
Woodruff County, 2.19 mi WNW of Augusta to 2.49 mi N of Augusta
Cause
Heavy Rain
Property damage
$15,000
Reported by
River/Stream Gage
Coordinates
35.296, -91.403

Heavy rainfall caused the White River near Augusta to rise above flood stage during the early morning hours on the 23rd. This river reached over 30 feet during the month of November and minor flooding continued through the end of the month.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351283, 355206, 351277, 351282, 351110, 351275, 351284.